Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Hello my name is***** but you can call me Dr. H, and I am a licensed veterinarian.
I understand that your pet Sable is having a very common side effect to the medication Chloramphenicol. This medication is notorious for causing GI distress (vomiting, diarrhea and anorexia) in pets that cannot be avoided no matter what you do.
The only option I can see at this point, especially if you vet has prescribed anti-nausea medication, is to ask your vet what other drugs is the infection susceptible to and trying those.
Based on a weight of 61lbs (27.7kg) and the dosage recommendation for Chloramphenicol @ 40-50mg/kg (around 1,000mg for your pets weight) every 8 hrs, it seems your pet is receiving below the recommended dosage anyway, so efficacy at this dosage is questionable.
Also if your pet has not already, I would encourage a topical medicated shampoo, preferably a Chlorhexidine based shampoo (Duoxo shampoo line has one available), to help manage the resistant bacteria topically.
- Dr. H
As another alternative, I did have one case that did not have any other options drug wise and after consulting with a dermatologist on the case they suggested a very diluted bleach topical treatment. It was somewhere around 23:1 (water: bleach) dilutent that was used twice daily on the pet, left to air-dry outside for approx 15 minutes, and rinsed. Although I would not suggest you just go and do this with your pet, my point is that your vet may want to consult with a dermatologist on your pets case to see if this is an option for you. Typically the lab that your vet uses has consults that they can reference to (at no fee most of the time) for help with their tough cases like this one. Just a suggestion.